Lipitor and Muscle Pain
Most people are able to re-stabilize their high cholesterol levels with the help of diet and exercise. However, alternative methods must be used with patients who need a stronger push in the right direction. A medication that is frequently used to provide that extra push is Lipitor (Atorvastatin). While this medication does bring down LDL cholesterol levels, its use can also be accompanied by various side effects. Other than headaches and diarrhea, one of the more serious side effects of taking Lipitor is the development of muscle aches and pain. These pains may be an indication of a serious health issue, and patients who experience them should seek out the immediate help of a doctor.
While most people on Lipitor respond to the medication very well, there is a small percentage of others who experience muscle pain as a side effect. Although the specific cause is unknown, it has been noted that muscle pain occurs in some patients whose dosages have been increased. Muscle pain has also been noted in some patients when they begin taking the medication. In addition, muscle aches and pains associated with Lipitor use have been observed in patients who are also on other medications. This may be an indication that the drug is reacting with others in the system.
Doctors have noted that the majority of muscle pain associated with Lipitor is not related to any serious health issue. However, anyone experiencing such a symptom should take it seriously. Because many Lipitor users are middle-aged or elderly, those who experience muscle pain may attribute that pain to age-related ailments that do not require the assistance of a doctor. But muscle pain may actually be warning signs of two muscle-related disorders: myopathy and rhabdomyolysis. Both disorders can cause long-term damage to the body by breaking down and impairing muscle tissue. Lipitor users who experience muscle pain or weakness should note that such symptoms can be early signs of either one of those disorders.
What to do if you experience muscle pain while on Lipitor
Any Lipitor user who experiences muscle pain should seek out the immediate assistance of a doctor. Doctors will be able to assess the patient's symptoms, reverse any damage that has been done, and determine the best course of action for reducing cholesterol levels in the future. Some Lipitor users, for example, may simply need to have their dosages adjusted. On the other hand, others may need to remove the drug from their health regimen altogether. If such is the case, doctors may need to find alternative medications to reduce an individual's cholesterol levels.
All medications are associated with risks and side effects, but that does not mean that those who use them should feel forced to suffer from those effects. Those who need more assistance with maintaining healthy cholesterol levels should definitely seek out medications that will aid them in their quest. Because Lipitor actually does what it is designed to do, people can certainly trust in the health benefits that will come from using it. However, each individual must be on the lookout for any muscle aches and pains that come after the onset of taking the medication. On one hand, the pain may turn out to be nothing serious. On the other hand, pain may be an indication that a life or death situation needs to be addressed.